Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 32, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 20, 2023, 10:14 PM EDT for 4 counties in North Carolina. It took effect at Jun 21, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2023, 10:14 PM EDT (02:14 UTC)
- In effect from
- Jun 21, 2023, 8:00 AM EDT
- Expired
- Jun 21, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574 WHUS42 KMHX 210214 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1014 PM EDT Tue Jun 20 2023 NCZ195-196-199-203>205-220000- /O.NEW.KMHX.BH.S.0032.230621T1200Z-230622T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 1014 PM EDT Tue Jun 20 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...All Eastern North Carolina beaches. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:00 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin
2 follow-up statements
110 WHUS42 KMHX 210709 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 309 AM EDT Wed Jun 21 2023 NCZ195-196-199-203>205-212330- /O.CON.KMHX.BH.S.0032.230621T1200Z-230622T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 309 AM EDT Wed Jun 21 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...All Eastern North Carolina beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
556 WHUS42 KMHX 211514 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1114 AM EDT Wed Jun 21 2023 NCZ195-199-211615- /O.CAN.KMHX.BH.S.0032.000000T0000Z-230622T0000Z/ West Carteret-Coastal Onslow- 1114 AM EDT Wed Jun 21 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Now expecting moderate rip currents across the beaches south of Cape Lookout to Topsail Beach. As a result have cancelled the high rip current risk for these areas. $$ NCZ196-203>205-220000- /O.CON.KMHX.BH.S.0032.000000T0000Z-230622T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 1114 AM EDT Wed Jun 21 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...All Eastern North Carolina beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 20, 8:20 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 20, 8:20 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
820 PM EDT Tue Jun 20 2023
.SYNOPSIS...
A slow moving low pressure system will impact the area for the
next several days. Widespread showers and the potential for
periods of heavy rain will be present through late week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 8 PM Tuesday...Sfc low south of Cape Hatteras deepening
greater than expected and have seen strong E to NE winds
develop across the OBX from around Oregon Inlet northward. Main
update this evening it to capture these stronger winds.
NAM/NAMnest models capture the winds the best and expect the
winds to diminish pretty quickly after midnight as the low
drifts northward allowing the gradients to relax. Otherwise,
scattered showers continue across the area with heaviest showers
with embedded tstms across southern Duplin/western Onslow
Counties coincident to a stalled sfc trough. Slow storm motion
and high Pwat around 2" allowing locally heavy rain and will
continue a flood advisory for southern Duplin Co until 945 pm.
Previous discussion...Barotropic closed low is sinking further
south towards the Gulf Coast at an ever slower speed near the
TN/GA/AL border. This feature continues to funnel a plume of
deep tropical moisture north across central and western NC where
rain and isolated convective activity continue in an area of
deepest moisture, characterized by PWATs of around 2", having
advanced into the area from the south. Current analysis shows
the SW-NE oriented front offshore draped over the Gulfstream
where the most active convection is currently firing. The upper
low will stall over SEern CONUS overnight, continuing to send
deep tropical moisture across the Carolinas overnight and
repeated rounds of PVA over the region. Hi-res guidance has the
stalled frontal boundary wobbling back southward, cutting off
the wider extent of instability except for along the immediate
coast. Shower coverage will be waning through the night with
loss of heating but widely scattered showers and an isolated
storm remain possible. Convective activity will likely blossom
offshore and advance northward early Wednesday morning with a
strong shortwave pivoting around the low, bringing another round
of early-morning heavy rainfall along the Crystal Coast and
Outer Banks.
Muggy conditions continue tonight with lows again in the low 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 1600 Tuesday...Broad troughing aloft persists with the
closed low parked over Eern CONUS and another shortwave
traversing the circulation which will allow an area of low
pressure to work Nward up the East Coast traveling along the
stalled front into the FA in the morning hours. Periods of
heavier rain are associated with the MCV with the highest 6hr
totals in the three quarter to one inch range over the Inner and
Outer Banks. Because of this, and the rainfall received Tuesday
and Tuesday night, the entire FA is outlooked in a Marginal
risk for excessive rainfall, highlighting the possibility of
localized flooding. Convective is expected to become more
scattered later in the day as the shortwave aloft departs the N
toward VA, taking the better upper level dynamics along with it.
As the SFC low/MCV and front lift Nward, some drier air is
expected to work in from the S in their wake leading to a more
noticeable lull in showers along the Crystal Coast. Highs
similar to Tuesday, a degree or two on either side of 80 save
for NOBX where flow off the cooler waters will keep temps in the
upper 70s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 PM Tue...Unsettled pattern expected through the
period across the Carolinas with multiple rounds of precip
expected through the weekend. Given the setup there will a
threat of localized flooding across the area through late week.
Below normal temps expected for the next few days, gradually
warming towards climo this weekend.
The closed upper low becomes cut off over the Southeast/Deep
South mid week, lingering through late week, and eventually
weakening into a trough and lifting NNE late week into the
weekend. As this occurs, the primary surface low drops south
towards the Gulf Coast and moves little before lifting NE'wards
as high pressure ridge centered over the NE'rn CONUS blocks its
progression N'wards this week. Onshore flow will continue to
advect deep moisture over the Carolinas, setting up a favorable
pattern for moderate to heavy rain. Maintained high chances of
rain Wednesday night and into Thursday, with the best chances of
rain along the coast Thursday morning, and then inland Thursday
afternoon. PWATs will continue to be on the rise, increasing to
2 inches or more through Friday. QPF totals through Saturday
2-3 inches with locally higher amounts. Though it has been very
dry the last few weeks, this could bring a threat for heavy rain
and localized flooding to portions of the area. In addition,
given all the rain expected across eastern NC and upstream,
minor river flooding threat will increase this weekend and early
next week.
Upper trough and deeper moisture look to persist through the
weekend, with potential for a cold front to impact the area
early to mid next week. Will continue with above climo pops this
weekend and early next week, capping at high chance beyond
Sunday, with a convective max occurring each afternoon/evening.
Below average temps expected through most of the period, with
highs in the mid 70s to low 80s, though temps should moderate
late week and return to near normal this weekend and early next
week.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 8 PM Tuesday...Scattered showers continues across rte with
cigs lowering to MVFR early to mid evening. Conditions continue
to deteriorate overnight with with widespread IFR expected
starting after midnight local. IFR CIGs expected to continue
through Wednesday morning as next surge of precipitation
associated with an MCV working up the coast. Strong E to NE
winds around 20-25 with gusts up to 40 kt will impact Nern rtes
this evening, mainly Albemarle Sound region and the OBX from
around Oregon Inlet northward, ahead of a low pressure area that
will lift north along the OBX. Otherwise, easterly winds
expected across the terminals at between 5-10 kt through the
rest of the day, becoming light and NEerly overnight, and
veering again to become more SEerly 10-15kt through the day
Wednesday. CIGs not expected to improve until the afternoon
when precip is forecast to become more scattered in the wake of
the departing shortwave aloft.
LONG TERM /Wednesday Night through Sunday/...
As of 330 PM Tue...The pattern through late week will feature
potential for prolonged periods of sub-VFR conditions (low
ceilings and vis restrictions) with widespread showers and
isolated to scattered thunderstorms.
&&
.MARINE...
SHORT TERM /through Wednesday/...
As of 8 PM Tuesday...Sfc low south of Cape Hatteras deepening
greater than expected and have seen strong E to NE winds
develop across the waters from around Oregon Inlet northward.
Observing stations in this area have reported gusts as high as
30-40 kt early this evening. NAM/NAMnest models capture the
winds the best and expect the winds to diminish pretty quickly
after midnight as the low drifts northward allowing the
gradients to relax. Have issued a SCA for the Alligator River,
Albemarle, Croatan, Roanoke, and Pamlico Sounds and coastal
waters from Oregon Inlet to Cape Hatteras. Winds will be
strongest across the northern portions of the latter 2
zones. Also issued a Gale Warning for the coastal waters north
of Oregon Inlet as the models showing winds approaching
sustained Gales. Outside of this area, variable winds around
5-15 knots persist over area waters this evening. Seas 2-4 feet,
S of Cape Hatteras and 4-7 ft to the north and could be even
higher this evening.
Wednesday, a developing SFC/MCV rides up the front, further
enhancing Serly winds to 15-20G25KT, which has prompted the
issuance of SCAs for all coastal waters starting over Sern
waters Wed AM and building Nward. Highest chance for widespread
and stronger showers/tstorms early traveling from S to N
through the day, becoming more scattered in the afternoon
Seas increase up to 4-5 feet across the northern waters early
Wednesday morning ahead of the front further building to 4-6ft
later Wed afternoon.
LONG TERM /Wednesday Night through Sunday/...
As of 330 PM Tue...Small craft conditions will persist across
the coastal waters Wednesday night with winds 15-25 kts, and
seas 4-6 ft. By Thursday morning, winds and seas will subside
below Small craft criteria, but less than ideal boating
conditions will continue through the rest of the period. Winds
will generally be S/SSW at 15-20 kts, and seas 3-5 ft. There
will also be some potential for short durations of 25 kt wind
gusts late week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 1 AM EDT Wednesday for AMZ131-230-
231.
Small Craft Advisory until midnight EDT tonight for AMZ135.
Gale Warning until 1 AM EDT Wednesday for AMZ150.
Small Craft Advisory until 5 AM EDT Thursday for AMZ152.
Small Craft Advisory from 9 AM Wednesday to 5 AM EDT Thursday
for AMZ154.
Small Craft Advisory from 8 AM Wednesday to 5 AM EDT Thursday
for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...SK/MS
SHORT TERM...MS
LONG TERM...CQD/SGK
AVIATION...CQD/SK/MS
MARINE...CQD/SK/MSHazardous weather outlook, Jun 20, 4:07 AM EDT, 18 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 407 AM EDT Tue Jun 20 2023 NCZ195-196-199-203>205-210815- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 407 AM EDT Tue Jun 20 2023 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered showers and thunderstorms through the day will have the potential to produce locally heavy rainfall, leading to possible flooding in urban and typically vulnerable areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A prolonged period of unsettled weather will continue Wednesday through late this week. The main threat will be heavy rains with flooding of low lying and poor drainage areas. Several inches of rainfall are possible this week across eastern North Carolina. Current projections have the heaviest rains falling from late Tuesday through Thursday. Some minor river flooding may eventually become an issue by the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-210815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 407 AM EDT Tue Jun 20 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms through the day will have the potential to produce locally heavy rainfall, leading to possible flooding in urban and typically vulnerable areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A prolonged period of unsettled weather will continue Wednesday through late this week. The main threat will be heavy rains with flooding of low lying and poor drainage areas. Several inches of rainfall are possible this week across eastern North Carolina. Current projections have the heaviest rains falling from late Tuesday through Thursday. Some minor river flooding may eventually become an issue by the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:20 AM EDT | Special Marine Warning | MHX | 40 min | |
| Jun 21, 6:25 AM EDT | Special Marine Warning | MHX | 50 min |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.